Immune-Related Meningoencephalitis following Nivolumab in Metastatic Renal Cell Carcinoma

Lisa B E Shields1, Mohammad S Alsorogi1, Nataliya Mar2

  • 1Norton Neuroscience Institute, Norton Healthcare, Louisville, Kentucky, USA.

While immunotherapy with nivolumab is promising for patients with renal cell carcinoma (RCC), overactivation of the immune system can lead to serious side effects. Immune-related meningoencephalitis without a viral or microbial etiology is a rare complication that may occur in patients treated with checkpoint inhibitors (CPI). Herein, we report a 66-year-old man who underwent a partial nephrectomy which revealed a papillary RCC with clear cell component. Three years later, an abdomen and pelvic CT revealed metastatic lesions in the left psoas muscle and in the left 12th rib. The patient was treated with pazopanib which was discontinued after 2 weeks due to significant hepatic and renal toxicity. He subsequently started sunitinib. Two months later, a chest, abdomen, and pelvic CT demonstrated progressive metastatic RCC in the retroperitoneal mass of the left psoas muscle and paraspinal musculature as well as a left renal mass. The patient was treated with 7 cycles of the CPI nivolumab. He was subsequently hospitalized for 3 weeks after experiencing bilateral lower extremity weakness, lethargy, several falls, hyperthermia, confusion, and gait abnormalities. A CSF analysis demonstrated a lymphocyte pleocytosis with elevated protein and no bacterial or viral growth. The patient was treated with high-dose steroids after which his symptoms resolved. Chest, abdomen, and pelvic CT scans over the next 3 years revealed no evidence of metastatic disease, reflecting a progression-free survival of 40 months. We highlight the unique case of a patient with metastatic RCC who experienced immune-related meningoencephalitis following immunotherapy with nivolumab. Medical oncologists should be alert to the potential development of immune-related encephalitis in patients treated with nivolumab and should promptly diagnose and treat this concerning condition. The excellent oncologic outcome of this case emphasizes the need for continued aggressive measures for management of CNS toxicity resulting from CPI therapy.

Related Concept Videos

Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists01:28

Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists

Neurokinin 1 (NK1) receptors are distributed across the GI tract, vagal afferents, and key CNS regions including the central vomiting center and chemoreceptor trigger zone (CTZ) Chemotherapy agents stimulate enterochromaffin cells in the gastrointestinal (GI) tract to release large amounts of substance P (SP). SP is a neuropeptide released by specific sensory nerves in response to many different stressors, including those in the GI mucosa affected by chemotherapy.  SP binds and activates...
310
Treatment Resistant Cancers02:56

Treatment Resistant Cancers

Cancer is the second leading cause of death in the United States. A cancer cell is genetically unstable and hence can mutate faster. They can also modify their microenvironment and escape immune surveillance. The difficulties in treating cancer are further compounded by the emergence of rapid resistance to anticancer drugs. The most common ways to attain resistance in cancer cells include alteration in drug transport and metabolism, modification of drug target, elevated DNA damage response, or...
3.5K